Hail, Brazos
- When
- June 8, 2:40 PM CST
- Where
- Brazos County, 3.64 mi E of Wellborn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.540, -96.240
Quarter sized hail was reported near Parkland Drive.
Afternoon through evening severe thunderstorms produced numerous wind damage and hail reports. A lightning strike and some flash flooding occured too.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Afternoon through evening severe thunderstorms produced numerous wind damage and hail reports. A lightning strike and some flash flooding occured too.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 8, 1:17 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 217 PM CDT Thu Jun 8 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (This evening through Friday Night) Issued at 215 PM CDT Thu Jun 8 2023 Just ahead of the mid/upper disturbance approaching from the west, we are seeing scattered strong thunderstorms developing. As the disturbance moves across later this aft and eve, the atmosphere will further destabilize which will set the stage for at least isolated severe thunderstorms, especially near and west of I-45. Expecting thunderstorms to dissipate mid-eve in the 8-10pm window. Will see less thunderstorm activity tomorrow aft with more subsidence to overcome and the lack of a mid/upper level disturbance. Daytime heating will likely produce isolated convection mid-late aft across the eastern half of the area. It will be warmer tomorrow, with max temps reaching the mid 90s for inland areas. Wood && .LONG TERM... (Saturday through next Wednesday) Issued at 215 PM CDT Thu Jun 8 2023 On Saturday, an upper level ridge over the Southern Plains should flatten as a midlevel shortwave slides across the state. Forecast soundings show weak capping and elevated instability, particularly during the afternoon/evening hours. While the main shortwave trough is expected to move through northern TX/Oklahoma, weaker impulses sliding through the ridge could be sufficient to overcome the cap, bringing isolated to scatted storms. This environment will also features steep lapse rates (in excess of 7 Deg C/km), high instability (MU CAPE > 2500 J/kg) and low shear (0-6km shear near 24 knots). SPC currently has areas north of I-10 under a marginal (level 1/5) risk of severe weather, with the northern fringes of our CWA under a slight (level 2/5) risk. Steep low level lapse rates and inverted V-esq forecast soundings suggest that the primary hazard will be damaging winds, though hail cannot be completely ruled out either. Sunday and onwards looks relatively unchanged. Ridging rebuilds across the Southern Plains, with increasing subsidence aiming to suppress rain chances through the rest of the forecast period. A pseudo omega pattern very briefly develops across the CONUS Sunday night, with this features later drifting E/ENE in the days following. While the upper level flow over Texas becomes more zonal, the subtropical ridge over Mexico should persist. 500mb heights will remain near 591 dam for most of next week. 850mb temperatures also rise to around 21-25C by Wednesday, with NAEFS Mean 850mb temperatures still expected to exceed the 99th throughout most of the work week. 850mb winds also veer southwesterly for Wednesday afternoon, which may further enhance heating. The main takeaway is that next week will be very hot. Daytime highs will threaten to break triple digits with peak heat indicies likely exceeding 105F. The CPC (Climate Prediction Center) is anticipating a heat wave spanning across parts of the South-central and Southeastern CONUS, placing these areas under a Moderate (level 2/3) risk of Excessive Heat throughout the upcoming work week. Those with outdoor plans should be wary of the temperatures and practice heat safety. Stay hydrated and limit strenuous outdoor activities whenever possible. 03 && .AVIATION... (18Z TAF Issuance) Issued at 1224 PM CDT Thu Jun 8 2023 Starting to see thunderstorms develop between UTS and CLL. The atmosphere will be very unstable this afternoon, so expecting at least SCT TSRA in a couple of hours, some strong and/or severe TSRA are possible, especially near CLL. Will have a TEMPO to TSRA this aft for inland TAF sites. Convection will propagate to the SE and last until early eve. Wood && .MARINE... Issued at 215 PM CDT Thu Jun 8 2023 Light, sea breeze-land breeze driven winds and low seas will prevail through tonight. Winds become W/SW on Friday, shifting S/SE and strengthening over the weekend while seas gradually rise to 3 to 4 feet. Rain chances dwindle on Sunday with dry weather prevailing into next week. 03 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 69 95 73 96 / 20 10 10 20 Houston (IAH) 72 95 73 95 / 20 20 10 20 Galveston (GLS) 77 89 80 88 / 20 10 0 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...Wood LONG TERM....03 AVIATION...Wood MARINE...03
Special Weather Statement
National Weather Service Houston/Galveston TX
1245 PM CDT Thu Jun 8 2023
TXZ176-177-198-081830-
Madison TX-Walker TX-Grimes TX-
1245 PM CDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northern Grimes,
southern Madison and southwestern Walker Counties through 130 PM
CDT...
At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bedias, or 10 miles southwest of Madisonville, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bedias, Iola, Crabbs Prairie and North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3070 9616 3095 9612 3090 9560 3062 9565
TIME...MOT...LOC 1745Z 261DEG 11KT 3082 9600
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Houston/Galveston TX
204 PM CDT Thu Jun 8 2023
TXZ176-198-081945-
Madison TX-Grimes TX-
204 PM CDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northwestern Grimes
and Madison Counties through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Camp Creek Lake, or 15 miles west of Madisonville,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madisonville, Normangee, Iola and North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3094 9580 3081 9594 3071 9611 3098 9621
3100 9617 3107 9605 3107 9601 3109 9598
3109 9585
TIME...MOT...LOC 1903Z 324DEG 17KT 3103 9615
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Houston/Galveston TX
251 PM CDT Thu Jun 8 2023
TXZ195-196-082015-
Brazos TX-Burleson TX-
251 PM CDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of north central
Burleson and west central Brazos Counties through 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryan Utilities Lake, or 10 miles south of Hearne, moving southeast
at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bryan and Bryan Utilities Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3077 9644 3068 9631 3050 9655
3070 9667
TIME...MOT...LOC 1950Z 319DEG 14KT 3073 9657
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CadySpecial Weather Statement
National Weather Service Houston/Galveston TX
255 PM CDT Thu Jun 8 2023
TXZ178-179-200-082030-
San Jacinto TX-Northern Liberty TX-Polk TX-
255 PM CDT Thu Jun 8 2023
...A cluster of strong thunderstorms will impact portions of San
Jacinto, northwestern Liberty and southwestern Polk Counties through
330 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldspring, or 17 miles west of Livingston, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Shepherd, Coldspring, Point Blank, Goodrich, Lake
Livingston State Park, West Livingston, Tarkington Prairie, Romayor,
Oakhurst, Evergreen and Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3081 9531 3080 9515 3053 9474 3017 9481
3056 9534
TIME...MOT...LOC 1955Z 312DEG 14KT 3064 9522
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Houston/Galveston TX
312 PM CDT Thu Jun 8 2023
TXZ176-177-195-196-198-199-082045-
Madison TX-Walker TX-Brazos TX-Grimes TX-Burleson TX-Montgomery TX-
312 PM CDT Thu Jun 8 2023
...Strong thunderstorms will impact portions of central Burleson,
Grimes, Brazos, northwestern Montgomery, south central Madison and
west central Walker Counties through 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedias to 12 miles north of Anderson to
near College Station to 7 miles northwest of Snook to 6 miles north
of Caldwell. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
College Station, Bryan, Snook, Bedias, Millican, Anderson, Kyle
Field, Bryan Utilities Lake, Iola, Wellborn, Roans Prairie and
Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3073 9650 3073 9633 3077 9617 3092 9606
3075 9573 3053 9586 3042 9603 3042 9629
3048 9653 3064 9680
TIME...MOT...LOC 2011Z 313DEG 26KT 3083 9592 3067 9604 3058 9623 3058
9653 3062 9670
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CadySpecial Weather Statement
National Weather Service Houston/Galveston TX
332 PM CDT Thu Jun 8 2023
TXZ178-199-200-082100-
San Jacinto TX-Northern Liberty TX-Montgomery TX-
332 PM CDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of east central
Montgomery, southern San Jacinto and northwestern Liberty Counties
through 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Cleveland, or near Cleveland, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Shepherd, Plum Grove and North Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3042 9528 3057 9513 3040 9488 3021 9511
TIME...MOT...LOC 2032Z 316DEG 10KT 3043 9514
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CadyThe Ft Hood radar (KGRK), 111 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
10 thunderstorm wind, 4 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Quarter sized hail was reported near Parkland Drive.
There were fallen tree limbs in the Tarkington area.
There were downed power lines, trees and fences near the US 290 and Barker Cypress Road intersection.
Quarter sized hail was reported just northeast of Cypress.
Snapped trees were blocking lanes near the Highway 249 and Lakewood Crossing Drive intersection.
There was a fallen tree on a home.
A large tree was downed along Jaycreek Drive.
A large tree was uprooted and fallen over near the intersection of I-45 and the North Loop near Fulton Street.
A lightning strike caused a fire at an apartment complex near the 14500 block of Bammel North Houston Road.
There was a downed tree along Allen Parkway.
Trees were downed near Windsong Intermediate School.
Quarter sized hail was reported along 40th Street East.
Quarter sized hail was reported near the FM 270 and FM 518 intersection.
Flooding observed near the Space Center Boulevard and Bay Area Boulevard intersection.
Wind gust occurred at the Brigantine Cay Court mesonet site.
Wind gust occurred at KGLS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093190, 1093195, 1093196, 1093191, 1093197, 1093198, 1093199, 1093200, 1093194, 1093202, 1093201, 1093192, 1093193, 1107226, 1098689, 1098688.